Minnesota, 2017

Tornadoes and Hail in Minnesota, June 21, 2017

June 21, 2017 · NWS FGF · 15 events in 7 counties and zones

During the early evening of June 21st, a line of thunderstorms developed from Thief River Falls, Minnesota, to the Fargo-Moorhead area, then southwest toward Forman, North Dakota. On the surface map, this was mainly a wind shift line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the early evening of June 21st, a line of thunderstorms developed from Thief River Falls, Minnesota, to the Fargo-Moorhead area, then southwest toward Forman, North Dakota. On the surface map, this was mainly a wind shift line. These storms pushed nearly straight to the east, producing tornadoes, strong wind gusts, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 21, 1:45 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 21, 1:45 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
245 PM CDT Wed Jun 21 2017

.SHORT TERM...(This evening through Thursday)
Issued at 245 PM CDT Wed Jun 21 2017

The chance for strong to severe storms will be the main forecast
challenge for late afternoon into early evening. Currently the
cold front is moving into the Devils Lake region, with fairly
gusty west to northwest winds behind it. Seeing afternoon
temperatures in the upper 70s to lower 80s with dew points that
have crept above 60F. Looking at the SPC meso page, it shows
1000-1500 J/kg of sfc based CAPE, but mainly right along the front
and behind it. Strong push of 850mb winds into the northern Red
River Valley, where the Mayville radar shows a few small cells. So
far not seeing any enhanced cumulus development along the cold
front, so will continue to watch that too. Otherwise, most of the
high resolution models continue to break out storms along the
front, mainly in the 4 to 6 pm time frame. Most of the activity is
forecast to move east of the FA by 10 pm or so, so not looking at
a prolonged event. The high res models also show just a few
stronger cells and not a widespread event. After the storms move
out, west to northwest winds may be a little gusty into the
early evening, but should die down after sunset. Most of Thursday
looks to be quiet for the FA, although there may be a little pcpn
on the northern and southern fringes. Highs look to be a little
cooler than today.

.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM CDT Wed Jun 21 2017

For Thursday night through early next week, the Northern Plains
remain in northwest flow aloft as a trough digs into the eastern
half of the US. Thus rain chances primarily depend on the
propagation of a series of weak shortwaves moving quickly from
Canada to the Midwest. This pattern will yield some showers and
storms on and off through early next week, but poor operational
model agreement makes it difficult to pinpoint timing and location
of rain chances at this point. That being said, the weekend doesn't
look to be a wash out by any means, and heavy rain or severe storms
are not anticipated due to lack of model agreement on any
significant signal.

The main impact for Friday through Sunday will be cooler weather.
Temperatures for Friday through Sunday will be below normal, with
highs in the 60s to lower 70s. Temperatures look to rebound starting
on Monday as an upper ridge builds in from the Northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1250 PM CDT Wed Jun 21 2017

Cold front will move through by mid afternoon into the evening.
This will bring some thunderstorms to the area, but not confident
any will necessarily hit any of the TAF sites. So at this point
kept anything as VCTS, but did hit the times that it is expected.
For most TAFs it will be a period of about 3-4 hours at most.
Other than thunder, there will be a west to northwest wind shift.
Winds are fairly gusty across western ND behind the front, and
some of this may move into the area briefly behind the cold front,
before winds die down after sunset. Rest of the TAF period looks
pretty quiet.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...BP
AVIATION...Godon
Hazardous weather outlook, Jun 21, 4:54 PM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
554 PM CDT Wed Jun 21 2017

MNZ001>003-007>009-013>017-022>024-027>032-040-NDZ030-039-049-052-
053-222300-
West Polk-Norman-Clay-West Marshall-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom-
Sargent-Richland-
554 PM CDT Wed Jun 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered thunderstorms will be possible throughout the evening
hours. Some storms may be strong to severe with the main threats
being hail up to two inches in diameter, up to 70 mph winds, and
dangerous lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ004>006-NDZ006>008-014>016-024-026>029-038-054-222300-
Kittson-Roseau-Lake Of The Woods-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Barnes-Western Walsh County-
554 PM CDT Wed Jun 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be required.

Lee

In the hours before

Special weather statement, Jun 21, 4:31 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
531 PM CDT WED JUN 21 2017

MNZ003-029-NDZ039-053-212300-
Clay MN-Wilkin MN-Richland ND-Cass ND-
531 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...NORTHWESTERN
WILKIN...SOUTHEASTERN CASS AND NORTH CENTRAL RICHLAND COUNTIES UNTIL
600 PM CDT...

At 530 PM CDT, Doppler radar was tracking a strong thunderstorm near
Horace, or 13 miles southwest of Fargo, moving east at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Hickson around 535 PM CDT.
  Frontier, Oxbow and Wild Rice around 540 PM CDT.
  Sabin and Dilworth around 545 PM CDT.
  Baker around 550 PM CDT.
  Glyndon and Downer around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4691 9714 4699 9633 4666 9620 4651 9704
TIME...MOT...LOC 2230Z 251DEG 48KT 4670 9696

dtr
Special weather statement, Jun 21, 4:46 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
546 PM CDT WED JUN 21 2017

MNZ029-030-NDZ053-212330-
Wilkin MN-West Otter Tail MN-Richland ND-
546 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTER TAIL...
NORTHERN WILKIN AND NORTHERN RICHLAND COUNTIES UNTIL 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near
Christine, or 21 miles northwest of Wahpeton, moving east at 55 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.  Spotters are also watching a wall cloud structure with
this storm.

This strong thunderstorm will be near...
  Wolverton and Abercrombie around 550 PM CDT.
  Kent and McCauleyville around 555 PM CDT.
  Lawndale around 610 PM CDT.
  Rothsay around 615 PM CDT.
  Erhard, Pelican Rapids and Elizabeth around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4635 9716 4663 9717 4662 9587 4634 9590
TIME...MOT...LOC 2245Z 273DEG 46KT 4653 9685

dtr
Local storm report, Jun 21, 4:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     2 NE SABIN              46.80N 96.62W
06/21/2017  M48 MPH          CLAY               MN   MESONET

            NDAWN STATION 2 NE SABIN.

&&

ALEE
Special weather statement, Jun 21, 5:06 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
606 PM CDT WED JUN 21 2017

MNZ014-015-212330-
Red Lake MN-East Polk MN-
606 PM CDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RED LAKE AND
SOUTHEASTERN POLK COUNTIES UNTIL 630 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dugdale, or 30 miles south of Thief River Falls, moving east at 55
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mentor around 610 PM CDT.
  Erskine around 615 PM CDT.
  Brooks around 620 PM CDT.
  McIntosh around 625 PM CDT.
  Oklee, Trail and Gully around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Minnesota.

LAT...LON 4750 9630 4766 9635 4777 9635 4793 9559
      4750 9558
TIME...MOT...LOC 2305Z 253DEG 49KT 4767 9625

dtr

The radar

The Fargo/Grand Forks radar (KMVX), 108 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Clay

When
June 21, 5:15 PM CST
Where
Clay County, 0.47 mi E of Manitoba Jct
Measured
1 in hail
Reported by
Public
Coordinates
46.900, -96.240

Dime to quarter sized hail fell.

Funnel Cloud, Wilkin

When
June 21, 5:20 PM CST
Where
Wilkin County, 1.18 mi SE of Brushvale
Reported by
Storm Chaser
Coordinates
46.360, -96.630

A well developed wall cloud produced a funnel.

Hail, Becker

When
June 21, 5:22 PM CST
Where
Becker County, 4.38 mi NNW of Lake Park
Measured
1 in hail
Reported by
Public
Coordinates
46.940, -96.130

Tornado, Wilkin

When
June 21, 5:24 PM CST to 5:25 PM CST
Where
Wilkin County, 5.2 mi NNE of Breckenridge to 5.25 mi NNE of Breckenridge
Rating
EF0
Path length
0.47 mi
Path width
75 yd
Reported by
Social Media
Coordinates
46.340, -96.540

Video and photographic evidence showed that this tornado produced a sizable dust plume, but no damage of note. Peak winds were estimated at 70 mph.

Hail, Polk

When
June 21, 5:35 PM CST
Where
Polk County, 3.45 mi N of Trail
Measured
1 in hail
Reported by
Social Media
Coordinates
47.830, -95.700

Nickel to quarter sized hail was reported.

Tornado, Wilkin

When
June 21, 5:39 PM CST to 5:42 PM CST
Where
Wilkin County, 1.99 mi NE of Foxhome to 3.16 mi NE of Foxhome
Rating
EF0
Path length
1.28 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
46.300, -96.290

This tornado touchdown was viewed and photographed though it was enshrouded in either dust or rain at times. Peak winds were estimated at 75 mph.

Thunderstorm Wind, Polk

When
June 21, 5:40 PM CST
Where
Polk County, 6.24 mi N of Gully
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.860, -95.620

A few 3 to 5 inch diameter tree branches were blown down along with some dime to nickel sized hail.

Thunderstorm Wind, Otter Tail

When
June 21, 5:50 PM CST
Where
Otter Tail County, 1.99 mi NW of Fergus Falls
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.300, -96.100

A vehicle was blown off the road.

Thunderstorm Wind, Otter Tail

When
June 21, 5:54 PM CST
Where
Otter Tail County, 0.96 mi E of (Ffm)fergus Falls Ar
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
46.280, -96.130

The wind gust was measured at the Fergus Falls airport.

Thunderstorm Wind, Otter Tail

When
June 21, 6:01 PM CST
Where
Otter Tail County, 1.99 mi SE of Fergus Falls
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
46.260, -96.040

The wind gust was measured at the Prairie Wetlands Learning Center.

Thunderstorm Wind, Otter Tail

When
June 21, 6:04 PM CST
Where
Otter Tail County, 5.52 mi NW of Dalton
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
46.220, -95.990

A large evergreen was snapped about halfway down. Power outages were reported across the area.

Hail, Otter Tail

When
June 21, 6:05 PM CST
Where
Otter Tail County, 4.72 mi NW of Dalton
Measured
1 in hail
Reported by
Public
Coordinates
46.210, -95.980

Dime to quarter sized hail fell across southern Dane Prairie Township. Some smaller tree branches were also blown down.

Thunderstorm Wind, Mahnomen

When
June 21, 6:08 PM CST
Where
Mahnomen County, 4.25 mi SSW of Mahnomen
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.260, -96.000

A couple of trees were split and broken down across power lines, resulting in local power outages.

Hail, Mahnomen

When
June 21, 6:27 PM CST
Where
Mahnomen County, 2.76 mi N of Mahkonce
Measured
1.25 in hail
Reported by
Public
Coordinates
47.370, -95.620

Hail, Beltrami

When
June 21, 8:02 PM CST
Where
Beltrami County, 2.71 mi ESE of Bemidji
Measured
0.75 in hail
Reported by
Public
Coordinates
47.460, -94.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697232, 697233, 697234, 697236, 697237, 697239, 697240, 697241, 697243, 697245, 697247, 697248, 697251, 697252, 697253.